MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 CONST 52MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED

SMITH & NEPHEW, INC. R3 CONST 52MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED
Model Number 71339152
Medical Device Problem Code Device Dislodged or Dislocated (2923)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 04/10/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during a hip revision surgery, the r3 const 52 mm liner fell out of r3 shell.The procedure was completed, with a delay grater than 30 min, using competitor devices because surgeon had to completely remove liner, shell, and head.The condition of the patient is unknown.
 
Additional Manufacturer Narrative
H3, h6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, the root cause of the stem revision was the ¿patient fell on hip causing the echelon primary stem to break¿.Based on the information provided, the root cause for the reported intra-op failure of the revision constrained liner to lock into place could not be confirmed or concluded.The surgical technique does instruct on proper assembly, debris removal, liner impaction/seating instructions, along with a warning regarding repeated assembly/disassembly of modular components.The patient impact beyond the reported fall, revision, the unanticipated intra-op conversion to competitor components and the 30-60 minute surgical extension could not be determined.It was reported that the ¿patient is recovering well with a competitor device¿.No further medical assessment could be rendered at this time.Should additional clinical documentation become available in the future, the clinical/medical task may be re-evaluated.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to surgical technique used, size of device or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 CONST 52MM
Common Device Name
PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11783506
Report Number1020279-2021-03822
Device Sequence Number3268580
Product Code KWZ
UDI-Device Identifier00885556022443
UDI-Public00885556022443
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K083566
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71339152
Device Catalogue Number71339152
Device Lot Number17GM12937
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 04/10/2021
Supplement Date Received by Manufacturer08/26/2021
Initial Report FDA Received Date05/06/2021
Supplement Report FDA Received Date08/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;